Continuous Flow Device Associated With Bleeding
Patients with HeartMate II show evidence of acquired von Willebrand syndrome
THURSDAY, July 1 (HealthDay News) -- Patients who receive a commonly used axial flow pump, the HeartMate II (HM II), are at high risk for major bleeding during both long-term support and heart transplantation, possibly due to acquired von Willebrand syndrome, according to research published online June 30 in the Journal of the American College of Cardiology.
Nir Uriel, M.D., of Columbia University in New York City, and colleagues analyzed data on 79 patients who received HM II implants between 2004 and 2009 to determine how often bleeding requiring transfusion occurred, and to identify possible reasons for bleeding.
The researchers found that 44.3 percent of the patients had bleeding -- most commonly gastrointestinal bleeding -- 112 (plus or minus 183) days after implantation, and 50 percent experienced bleeding within two months. Compared with patients who received HeartMate XVE, HM II patients had twice the transfusion requirements at transplantation. High molecular weight von Willebrand factor multimers were reduced in the 31 patients who were measured; 18 (58 percent) of these patients experienced bleeding.
"Patients with the HM II had a high incidence of bleeding events during device support and at heart transplantation. All HM II patients had reduced high molecular weight von Willebrand factor multimers. The role of these abnormalities in the high incidence of bleeding deserves further investigation. Furthermore, alterations in anticoagulation should be considered during device support and before surgery in patients supported with the HM II," the authors write.
Three authors disclosed consulting relationships with medical device companies; one of these authors is a consultant for Thoratec Co. (HeartMate).